Although adverse reactions by horses to routine vaccinations are rare, they do occur. In most cases, vaccine reactions in horses are usually limited to swelling at the injection site and some short-term soreness. Because of those possibilities, some people will administer a non-steroidal anti-inflammatory drug (NSAID) at the same time as the vaccine the most common NSAIDs used in horses are bute and banamine. Many times horses are vaccinated during the show or performance season, and trainers do not want them to be sore and unable to perform so an anti-inflammatory is used.
However, the veterinarians at Michigan State were concerned that the use of NSAIDs might have an effect on the horse's response to the vaccine, so they designed a study to determine if there was an effect. The study involved three groups of horses in which one group received an influenza vaccine and an NSAID, one group received an influenza vaccine but no NSAID, and the last group received neither. Blood samples were checked for antibody response and results indicated the horses vaccinated and given an NSAID had a decreased response to the vaccine compared to vaccinated horses that did not receive the anti-inflammatory. Even though the response to vaccine was less, it is not known if the response was decreased enough to prevent protection. Also, only flu vaccine was used in this study, and there is no evidence the same effect occurs with other vaccines. However, it is probably not a good idea to give bute or banamine to a horse at the same time as vaccines are given due to a possible decreased response to the vaccine.
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email firstname.lastname@example.org.